Ho hum…old news being made to seem new…Ritalin and other stimulants can cause psychosis/hallucinations in children

Andy alerted me to this article in the LA Times of which the subject matter is being reported all over the news media. Unfortunately even if it is old news most people still don’t know it. So it’s good to reiterate. These drugs are bad for kids!!  There are a great many other problems besides this one with the drugs they use to treat so-called ADHD.

Ritalin and other stimulants (and Strattera too—an SNRI commonly used for ADHD) can cause psychosis or hallucinations in otherwise normal children with no risk factors for psychosis or hallucinations.

The LA Times reports:

Just under 8% of U.S. children, ages 4 to 17, have been diagnosed with ADHD, according to a survey conducted in 2003 by the Centers for Disease Control and Prevention. More than half of these children were taking a medication for the disorder. However, the research reported today shows that psychotic symptoms occurred even in children who were not considered at high risk for psychosis or mania, such as children who abuse drugs or have other mental illnesses. In more than 90% of the cases, the children had never experienced hallucinations or psychosis. In most cases, the hallucinations were visual and tactile and involved seeing or feeling bugs, worms or snakes. The symptoms typically disappeared after the children stopped taking ADHD medication.

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters

2 Responses

  1. My son developed something like that while on Adderall. Was up all night, had twitches etc. Ideas of another person there. Fortunately he is off all meds now.

    Imagine our visits to the pediatrician before he went on meds! I spent HOURS with him on his homework trying to keep him off meds. For parents suffering through this there is hope, they can grow out of it.

Comments are closed.